Diagnosed with Hansen's disease. On prednisolone. Will Nurokind help in peripheral nerve damage recovery?

default
Posted on Tue, 23 Apr 2013 in Skin Hair and Nails
Question: Hi,
My Mother (60)was recently diagnosed with Hansen's disease .She is into her 5th Month of MDT.It started with the symptoms of Rheumatoid Arthritis .She was treated for RA for close to 3 years and then the full symptoms of Hansen's appeared.She completed 2 months of prednisolone (total of 1860 mg) recently because of acute inflammation.Seems some peripheral nerve damage has already happened.Prednisolone helped a lot with also some form of nerve damage recovery .She was able to get back some muscle strength.Initially she was not able to move some of her fingers and now she is able to . But She has lost her sensation on foot and hand.We went to another Dr and now the doctor has put her on NuroKind(Methylcobalamin) and Fersolate for B12 and iron deficiency. Will Nurokind help in peripheral nerve damage recovery ?Should I see a neurologist ? Will long term use of prednisolone help in recovering from nerve damage?
doctor
Answered by Dr. Neera Kataria 15 hours later
Hi XXXXXXX

Thanks for the query.

I shall try to answer your queries. Your mother seems to have developed reversal reaction which usually occurs after initiation of MDT for Hansen's disease. I understand Corticosteroids like prednisolone was added to MDT for the same, as prednisolone is the first line drug and helpful in peripheral nerve damage recovery.

Inadequate amounts of Vitamin B12 worsen the peripheral nerve damage. And yes, Vit B12 helps in the regeneration of nerve cells; so it can be given in addition to prednisolone.

Since your mother has completed 2 months of prednisolone with considerable improvement. I feel she will continue to improve further during the next 3-4 months. However the percentage of improvement is not predictable. You may visit a neurologist for peripheral nerve examination and take a second opinion.

Hope this solves your query. Feel free to ask any doubts.

Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Neera Kataria 4 hours later
Thanx a lot for replying .I wouldn't say she developed the reactions after starting MDT.She had them before also But since she was getting treated for RA we didn't know it that time .Also the skin reactions were not so severe .She was on Methotrexate , had taken some Depomedorol shots for inflammation .She also was on Prednisolone (Omnacortil) for one month(40-30-20-10 mg) schedule.Now she has completely stopped Prednisolone after taking it for two Month(40 mg per day for 1 month,30 mg for 15 days ,20 mg for 7 days and 10 mg for 7 days).I have read that taking prednisolone for five months have better effects than a 2 month schedule.Can she continue on a lower dose of prednisolone (say 10 mg) for 2/3 months along with Vit B12 without any side effects ?When she was taking Prednisolone she was also taking alpha D3 ,antacid and calcium tablets to counter the side effects of prednisolone. Can you tell me how long does it take for VitB12 to start working ? So that I can see the doctor again if we do not see any improvement with in that period.I 'm also aware of the fact that some times peripheral nerve damage is irreversible .What is the chance of fully recovery with modern day treatment ?
doctor
Answered by Dr. Neera Kataria 20 hours later
Hi, XXXXXXX

Thanks for writing back.

You are right, long term(5-6 months) low dose of prednisolone is more effective than high dose 2 months. She can continue 10mg prednisolone for a month and then 5mg for next 2 months. Along with it calcium and antacids need to be given. But, before continuing the treatment with it, please do discuss with your treating doctor. They would be the best person to decide over it.

Regarding Vit B 12 , we are giving it to fulfill the daily requirement which will be helpful to some extent in regeneration. Vit B12 deficiency is not the cause of peripheral neuropathy in your mother's case. It won't work on the inflammation of nerves. It is a nutritional supplement which may be helpful if at all some deficiency is present. (Especially in vegetarians and elderly people). So we cannot specify a period to see improvement with vit B12.

Chance of recovery is variable from person to person and full recovery may not be possible, if the treatment is started late .

Hope your doubts are cleared.

Feel free to contact me for further clarification.
Regards



Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
Answered by
Dr.
Dr. Neera Kataria

Dermatologist

Practicing since :2000

Answered : 365 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Autoimmune disease

doctor1 MD

I have just been diagnosed with klebsiella pneumonia and pseudomonas. I presented to my dermatologist with itchy, flaky, very red rash in my groin...

doctor1 MD

Hi,

I'm a 26 year old who had a baby 1 year ago. Six months ago I was diagnosed with Hashimoto's Thyroiditis/Post-Partem Thyroiditis, and am now on...

doctor1 MD

I think I have dermatitis of the scrotum. At first, I though it was jock itch and used topical creams and sprays but it has gone on for a very long...

doctor1 MD

I am a 29-year old female, recently diagnosed with AS (ankylosing spondylitis). I also had spine surgery in July, for 2 thoracic discs that were...

doctor1 MD

i have been gone through the medical healthch check-up.I need your input over the attached reports. Please answer the following of my concerns : 1....

doctor1 MD

Dear Dr. Ditah, THANK YOU for asking me how I am doing, as I do have several follow questions for you Here goes: 1. I have believed for some time...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will...

Get personalised answers from verified doctor in minutes across 80+ specialties

195 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2